For years, there has been a widespread concern about the potential presence of narcotics in Halloween candy. Some individuals claim that this idea is just the result of paranoia, while others believe it might be a serious issue.
In the past, cases of drugs in Halloween candy have been rare, but due to recent instances, more people have been gaining more awareness on this issue. Recently, Fentanyl has been an increasingly large concern among the media. Fentanyl is an addictive synthetic opioid that can be up to fifty times more powerful than morphine and one-hundred times more powerful than heroin. An overdose of Fentanyl can be lethal or cause extreme side effects including nausea, breathing problems, stiffness, pale skin, urine retention, and more.
In Los Angeles and its surrounding areas, more than 3 million fentanyl tablets were found in 2021; 1.5 million more were found in just the first few months of 2022. Recently, the U.S. Drug Enforcement Administration (DEA) in Los Angeles obtained about 1 million illegal pills laced with fentanyl in Inglewood, California. In September 2022, 15-year-old Melanie Ramos from Bernstein High School in Los Angeles died after taking a pill laced with fentanyl. Similar incidents have resulted in the hospitalization or death of numerous additional students throughout Los Angeles.
Fentanyl and other narcotics are sometimes mixed into pills and colored to look like candies that look similar to Smarties and Sweet Tarts. This colorful alteration is most commonly known as Rainbow Fentanyl. The brightly colored pills can easily attract young children, who may mistake them for sweets.
While drugs in Halloween candy isn't necessarily a common issue, it is still important to be aware of any potential risks. Some ways to prevent dangers in candy is to check for any alterations in packaging and avoiding anything discolored or homemade by strangers. Drugs can be found anywhere, at any time of the year, so it's always important to be aware of the potential risks they pose.